Montana, 2005

High Wind in Montana, April 9, 2005

April 9, 2005 · NWS BYZ · 3 events in 3 counties and zones

44 mph sustained winds 10E Forsyth (Sweeney Creek DOT); 43 mph sustained winds in Forsyth; 40 mph sustained winds in Baker; 59 mph wind gust 10NE Baker (Cannonball Creek RAWS); 41 mph sustained winds 2NW Rock Springs (Hillside DOT); 46 mph sustained winds in Ekalaka (Ekalaka DOT)

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

44 mph sustained winds 10E Forsyth (Sweeney Creek DOT); 43 mph sustained winds in Forsyth; 40 mph sustained winds in Baker; 59 mph wind gust 10NE Baker (Cannonball Creek RAWS); 41 mph sustained winds 2NW Rock Springs (Hillside DOT); 46 mph sustained winds in Ekalaka (Ekalaka DOT)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 9, 1:58 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 9, 1:58 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT SAT APR 9 2005

.SHORT TERM...VALID FOR SUN AND MON...

FORECAST CHALLENGE TODAY IS HOW LONG PRECIPITATION WILL HANG ON
AND HOW MUCH SNOW WILL FALL OVER THE NORTHEAST ZONES TONIGHT. A
BROAD BAND OF RAIN AND HIGHER ELEVATION SNOW REMAINS IN PLACE
ACROSS THE CENTRAL AND EASTERN ZONES. WIDESPREAD PRECIPITATION
TOTALS OF GREATER THAN AN INCH HAVE BEEN REPORTED UNDER THIS BAND
AS OF 11 AM. RAINFALL RATES OF .25 TO .50 INCHES PER HOUR APPEAR
PROBABLE WITH HEAVIEST ECHOS. IN THE HIGHER ELEVATIONS SNOWFALL
RATES OF AN INCH AN HOUR OR HIGHER WERE REPORTED EARLIER. AT THIS
TIME SNOW IS HAVING A TOUGH TIME ACCUMULATING GIVEN THE HIGH SUN
ANGLE THIS TIME OF YEAR. CONCERN IS THAT THIS BANDING...WHICH IS
BEING DRIVEN AT SEVERAL LEVELS BY STACKED LOW PRESSURE SYSTEM NEAR
SIDNEY...WILL REMAIN IN PLACE WELL INTO THE EVENING ACROSS
MUSSELSHELL AND NORTHERN ROSEBUD COUNTY BEFORE PRECIPITATION SHIFTS
NORTHEAST ALONG WITH LOW PRESSURE CENTER. AS THE SUN SETS AND
COOLER AIR CONTINUES TO WRAP AROUND THE LOW PRESSURE CENTER...SNOW
LEVELS WILL DROP TO THE LOWER ELEVATIONS BY ABOUT 9 PM. A BAND OF
1 TO 2 INCH SNOW ACCUMULATION SHOULD BE LAID DOWN FROM THE BULL
MOUNTAINS EAST TO BAKER AS THE SYSTEM PULLS EAST. HOWEVER IF THE
ISENTROPIC FORCING AND UPPER DIVERGENCE PATTERN REMAIN ALIGNED
SOME LOCAL 6+ INCH AMOUNTS SEEM POSSIBLE...ESPECIALLY ABOVE 4000 FEET.
AS THE SUN SETS THIS EVENING SNOW WILL BEGIN TO STICK TO ROADWAYS AND
MAKE TRAVELING INCREASINGLY DIFFICULT. WILL HAVE TO WATCH
CAREFULLY FOR POSSIBLE WINTER WEATHER HIGHLITES THIS EVENING.

WIND IS THE OTHER STORY FOR TONIGHT AND SUNDAY. WINDS HAVE GUSTED
AS HIGH AS 70 MPH TODAY IN SOUTHERN ROSEBUD COUNTY WITH MOST
PLACES ACROSS THE AREA REPORTING 25 TO 35 MPH SUSTAINED WINDS.
WITH THE UPPER LEVEL LOW CENTERED OVER NORTHEAST PORTION OF THE
STATE DO NOT EXPECT WINDS TO DIMINISH VERY MUCH TONIGHT AS SURFACE
PRESSURE GRADIENT REMAINS VERY TIGHT AND VERTICAL TEMPERATURE
PROFILE NOT VERY CONDUCIVE TO SURFACE INVERSION. WINDS WILL
INCREASE DURING THE MORNING SUNDAY WITH SIMILAR WIND SPEEDS AS
TODAY. STRONG WINDS WRAPING AROUND UPPER SYSTEM BETWEEN 850-700 MB
WILL HAVE A GOOD OPPORTUNITY TO MIX DOWN. LACKING STRONG PRESSURE
RISES AND COLD ADVECTION WHICH IS NORMALLY NEEDED FOR WARNING
TYPE WINDS SO WILL GO RIGHT UP TO THE THRESHOLD FOR NOW.

STORM SYSTEM MOVES NORTHEAST SUNDAY AFTERNOON LEAVING CLEARING
AND WARMER CONDITIONS WEST AND CENTRAL SECTIONS BY AFTERNOON.
ANOTHER UPPER LOW HEADS NORTH TOWARD THE AREA ON MONDAY. YESTERDAY
MODELS BROUGHT THIS SYSTEM CLOSE ENOUGH TO EASTERN ZONES FOR A
MENTION OF PRECIP...TODAY PRECIP IS FURTHER EAST SO DROPPED CLOUD
COVER TO PARTLY CLOUDY AND TOOK OUT MENTION OF PRECIPITATION. CHAMBERS

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

DIDNT MAKE A LOT OF CHANGES TO EXTENDED FORECAST. MAIN CHALLENGE
LOOKS TO BE NEXT SYSTEM MOVING INTO AREA MID WEEK AROUND WEDNESDAY.

TUESDAY...MODELS IN FAIR AGREEMENT THAT ONE SYSTEM IS MOVING OFF
TO OUR EAST INTO CENTRAL PLAINS AS ANOTHER AMPLIFIED TROUGH IS
WELL ONTO WEST COAST. THIS SHOULD RESULT IN A MILD AND DRY DAY.

WEDNESDAY...PRETTY GOOD AGREEMENT WITH ECMWF AND GFS THAT SYSTEM
IS MOVING INTO WESTERN MONTANA WITH PRETTY DEEP SOUTHWEST FLOW
ACROSS THE STATE. THINKING THAT THIS SYSTEM MAY AMPLIFY FURTHER
LIKE OTHERS PAST FEW WEEKS...BUMPED UP TEMPS A BIT TO GO ABOVE MEX
VALUES AND ABOVE ENSEMBLE AVERAGE. WILL KEEP PRECIPITATION CHANCES
THE SAME...GIVEN TIMING CONFIDENCE.

THURSDAY...12Z ECMWF STARTING TO SHOW NEGATIVE TILT TO THE SYSTEM
WITH GFS NOT AS MUCH. WILL KEEP NUMBERS ABOVE MEX AGAIN AND ADD
SOME POPS TO CENTRAL PLAINS. MORE PRECIPITATION CHANCES MAY NEED
TO BE ADDED BY LATER SHIFTS.

FRIDAY...BIGGEST DIFFERENCE SHOWING UP BETWEEN NEW 12Z EC AND GFS.
EC CLOSING UPPER LOW OVER CENTRAL MONTANA...WITH GFS MUCH MORE
PROGRESSIVE. EC PRETTY INCONSISTENT SO CONFIDENCE PRETTY LOW THIS
PERIOD...SO HAVE GOT NUMBERS CLOSER TO SLIGHTLY BELOW ENSEMBLE
AVERAGES HERE. RASCH

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 031/055 032/061 037/063 037/061 036/051 037/054 035/057
    60/N    00/U    00/B    02/T    22/W    00/B    00/B
LVM 022/051 026/057 032/060 031/058 031/051 030/053 028/058
    20/N    00/N    00/B    22/T    20/E    00/E    00/B
HDN 030/054 031/061 036/065 039/066 038/056 037/055 035/059
    70/N    00/U    00/B    02/T    22/W    00/B    00/B
MLS 030/051 031/058 036/063 038/066 038/057 037/056 035/057
    +4/O    00/U    00/B    00/B    22/W    20/B    00/B
4BQ 028/048 030/058 035/062 039/064 037/055 037/056 035/056
    72/S    00/B    00/B    00/B    23/W    20/B    00/B
BHK 030/048 030/057 034/062 037/064 035/055 034/052 032/054
    +5/O    00/B    00/B    00/B    23/W    20/B    00/B
SHR 029/049 028/059 036/059 034/062 035/055 034/046 032/056
    30/N    00/U    00/B    00/B    22/W    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 8, 8:43 PM MST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
943 PM MDT FRI APR 8 2005

MTZ028>042-056>058-063>068-WYZ098-099-100345-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
943 PM MDT FRI APR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 9, 11:39 AM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1239 PM MDT SAT APR 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HEAVY SNOW       10 S ROUNDUP            46.30N 108.54W
04/09/2005  6.0 INCH         MUSSELSHELL        MT   NWS EMPLOYEE

0400 AM     HEAVY SNOW       5 W RED LODGE           45.19N 109.35W
04/09/2005  8.6 INCH         CARBON             MT   MESONET

            COLE CREEK SNOTEL 12-HOUR TOTAL

0700 AM     HEAVY SNOW       22 W SHERIDAN           44.79N 107.41W
04/09/2005  15.4 INCH        SHERIDAN           WY   MESONET

            SUCKER CREEK SNOTEL 12-HOUR TOTAL

1000 AM     HEAVY SNOW       26 W SHERIDAN           44.79N 107.49W
04/09/2005  11.6 INCH        SHERIDAN           WY   MESONET

            BURGESS JUNCTION SNOTEL 12-HOUR TOTAL

1000 AM     HEAVY SNOW       40 W SHERIDAN           44.79N 107.77W
04/09/2005  13.5 INCH        SHERIDAN           WY   MESONET

            BALD MOUNTAIN SNOTEL 12-HOUR TOTAL

&&

FOISY
Local storm report, Apr 9, 3:47 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
447 PM MDT SAT APR 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY SNOW       5 W RED LODGE           45.19N 109.35W
04/09/2005  8.6 INCH         CARBON             MT   MESONET

            COLE CREEK SNOTEL 12-HOUR TOTAL

0700 AM     HEAVY SNOW       22 W SHERIDAN           44.79N 107.41W
04/09/2005  15.4 INCH        SHERIDAN           WY   MESONET

            SUCKER CREEK SNOTEL 12-HOUR TOTAL

1000 AM     HEAVY SNOW       40 W SHERIDAN           44.79N 107.77W
04/09/2005  13.5 INCH        SHERIDAN           WY   MESONET

            BALD MOUNTAIN SNOTEL 12-HOUR TOTAL

1000 AM     HEAVY SNOW       26 W SHERIDAN           44.79N 107.49W
04/09/2005  11.6 INCH        SHERIDAN           WY   MESONET

            BURGESS JUNCTION SNOTEL 12-HOUR TOTAL

0314 PM     HEAVY SNOW       10 S ROUNDUP            46.30N 108.54W
04/09/2005  10.0 INCH        MUSSELSHELL        MT   TRAINED SPOTTER

&&

FOISY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Fallon

When
April 9, 4:30 PM MST to 11:50 PM MST
Where
Fallon forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

High Wind, Northern Rosebud

When
April 9, 4:30 PM MST to 11:50 PM MST
Where
Northern Rosebud forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

High Wind, Carter

When
April 9, 4:30 PM MST to 11:50 PM MST
Where
Carter forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530727, 5530728, 5532836.